Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Twelve year old having rapid heart beats and dizziness after taking caffeine. Advice?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 537 Questions
My twelve year old son had a split hockey practice in between practices he had a hamburger, fries and an iced cappacino about an hour before going to hockey practice. After only a short time on the ice ( approximately ten minutes), he started to complain that his heart was beating very rapidly. the coach counted his beats per 30 seconds and it was approximately seventy. he calmed him down and it regulated after a few minutes but then my son started complaining that he was dizzy
Posted Mon, 23 Apr 2012 in Child Health
Answered by Dr. Sujeet N Charugulla 14 minutes later
Hello and thanks for your query.

I shall make an effort to provide you with good professional recommendations specific to your questions.

I can think of the following possibilities for your child:

1. Cappucino contains considerable amounts of caffeine which is known to have cardiac stimulant properties along with the brain and does cause anxiety in high doses. As he is into sports, the additive effect of the metabolic demands physiologically might have added and gave rise to his tachycardia (rise in the heart rate) and dizziness.

2. Less possible situation is a mild type of food intolerance to any single or multiple contents in the food stuffs that he had.

I suggest you to keep a close eye on him and allow him some good rest for a while. Give him lots of water to drink. If caffeine did cause it, it will get washed away quickly with urine. But if symptoms deteriorate, then seek medical help.

Let me know if I have missed out any other concern in your question.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.


Dr Sujeet N Charugulla, MBBS, MD
Consultant Physician.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor